Call us today
At American Addiction Centers, we strive to provide the most up-to-date and accurate medical information on the web so our readers can make informed decisions about their healthcare.
Our reviewers are credentialed medical providers specializing in addiction treatment and behavioral healthcare. We follow strict guidelines when fact-checking information and only use credible sources when citing statistics and medical information. Look for the medically reviewed badge ( Medically Reviewed Badge ) on our articles for the most up-to-date and accurate information.
If you feel that any of our content is inaccurate or out-of-date, please let us know at ContactAAC@ContactAAC.com.
There are some substances that are available over the counter, which can, in large enough doses, cause intoxication, a euphoric high, or hallucinations.1,2 Many people may falsely believe that, because these substances are legal and available at places like pharmacies and grocery stores, it is not that dangerous to misuse them. However, the misuse of any substance, even one that can be purchased in your local grocery store, may be dangerous.2
List of OTC Drugs of Abuse
Here are five over-the-counter drugs that may be misused:
This substance is a cough suppressant found in a number of over-the-counter medicines such as Robitussin.1 The drug is commonly found in combination medicines that contain other active ingredients like acetaminophen (Tylenol), antihistamines, decongestants (such as pseudoephedrine), or guaifenesin (an expectorant).1,3 A normal dose of immediate-release DXM is either 10-20 mg every 4 hours as needed or 30 mg every 6-8 hours as needed, not to exceed 120 mg per 24 hours in adults.4
Although some states have banned selling minors over-the-counter medicines containing DXM, the drug is still legal for manufacture, sale, and ingestion in the U.S.5 However, the Drug Enforcement Administration (DEA) lists DXM on its “Drugs of Concern” webpage.6 Though generally safe and effective when taken as directed, it can have serious side effects when misused.7
When DXM is misused, the individual can experience euphoria and hallucinations, typically visual and/or auditory.1 DXM misuse may cause the user to feel disconnected from their body.7They may also experience the following side effects of DXM:7,8
DXM may be found in liquid cough syrups, tablets, or capsules. Some people mix liquid forms with soda. Misuse of DXM is sometimes called “skittling” or “robo-tripping.”2
This drug is an active ingredient in many allergy, sinus, cold, and flu medicines, including Sudafed. It relieves the symptoms of nasal and sinus congestion.9
Pseudoephedrine at higher doses may produce stimulant effects, so there is some potential for misuse;10 however, this substance is primarily regulated due to its role in the illicit production of methamphetamine.11
It used to be available over the counter, but now it can only be sold behind the counter, and a person must show their ID. Additionally, there are limits to how much pseudoephedrine a person can buy a month.11
Imodium is one of the brand names for the loperamide, a medication used to control diarrhea, available both OTC and with a prescription.12 Though loperamide is an opioid, it does not usually cross the blood-brain barrier when taken in appropriate doses. It acts on mu-opioid receptors in the intestinal wall and has a hard time reaching the brain to impact the receptors there. This is why loperamide won’t cause opioid toxicity when taken in the appropriate manner.13,14
However, while loperamide is generally safe in directed doses, a growing number of people have been misusing this drug in an attempt to achieve euphoria or relieve opioid withdrawal symptoms.15 There are many discussions on online forums about using loperamide to relieve opioid withdrawal.16 Some people take doses of loperamide that far exceed the recommended doses, which can lead to severe consequences and sometimes death.13
Taking large amounts of loperamide can be very dangerous. It can cause:12,15
If you believe you or someone else may have overdosed, call 911 immediately.
Do You Have Questions About Addiction & Treatment in General?Explore Our FAQ Guides
Dimenhydrinate, which is often marketed under the brand name Dramamine, is an OTC antihistamine medication taken to prevent or treat motion sickness.17
This motion sickness drug may be misused for its sedative and relaxing effects. In very high doses (about twice the daily maximum dosage), it may induce euphoria and even hallucinations.18
Side effects of dimenhydrinate may include:17
Taking excessive amounts of Dramamine may cause overdose, characterized by symptoms such as:17
This is an antihistamine drug often referred to by the brand name Benadryl.19
This substance may be misused for its stimulant and hallucinogenic effects at high doses. While most people who misuse it will ingest the tablets, some will seek out the gel capsules for injection. Some users will combine it with alcohol or other drugs to heighten the effects.18
According to an article in Pharmacy Times, minors may misuse diphenhydramine, often seeking a sedating effect. However, antihistamines may also cause stimulating cocaine-like effects.20
Possible diphenhydramine side effects, that may be exacerbated with misuse, include:19
Benadryl overdose signs include:21
While death from diphenhydramine overdose is unlikely if the person receives help quickly, it can cause heart rhythm abnormalities, which may be fatal in some cases.21 If you believe you or someone else may have overdosed, call 911 immediately and provide all the details you know about what drug, or drugs, you or the person you’re with ingested and how much.21
Other Drug Categories
The nonmedical use or any misuse of any medicine is risky, even drugs that can be purchased at your local drugstore. Often, the risks are increased when drugs are combined or when the individual also drinks alcohol while taking the drug. If you have any questions about the safety of a medicine, you should ask your pharmacist or health care provider. Always read the instructions on any medicine you’re taking carefully, and avoid taking larger doses than recommended. If you believe you or someone else may have overdosed, call 911 immediately.
If you or someone you love is struggling with misusing drugs—whether prescription, illicit, or OTC—it’s time to get help. Don’t make the mistake of believing that OTC drug misuse is not dangerous because these drugs aren’t controlled. Serious injury or death could result from the misuse of some of these substances.
Sophie Stein is a Clinical Editor at American Addiction Centers. She received her master’s of science in nursing from Vanderbilt University School of Nursing. Sophie previously worked as a psychiatric-mental health... Read More